Question

I was put on a new regimen recently of Fuzeon, Truvada and Agenerase, but the Agenerase kept me pretty sick. My sugar was controlled with diet for 6 years with no meds for it and my morning reading was average of 93-100. After I started the Agenerase it has been reading 139-163 each day. Now they have changed it to Norvir, Invirase, Fuzeon and Truvada. Do you think this will be just a mistake in the blood counts or am I at danger of the diabetes going up that fast? Thank you, Sandra.

Answer

Elevations of the blood sugar may occur with the initiation of protease inhibitor therapy, most often with Crixivan or Kaletra. It can occur with Agenerase, and is usually quite mild. This effect is less frequent with Invirase, so if the elevated glucose levels were due to the Agenerase, it should get better. It is also possible that your diabetes is progressing on its own with no relationship to the drugs you are taking, so please keep an open mind about that also.